Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Glasgow, MT

June 10, 2008Garfield County, Petroleum County, Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 10, 2008, 4:56 PM MDT for Garfield County, Petroleum County, Phillips County, Montana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2008, 4:56 PM MDT (22:56 UTC)
Expired
Jun 10, 2008, 6:00 PM MDT
In force
64 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT

The radar

The Glasgow radar (KGGW), 109 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 4:21 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:03 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 10, 3:03 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
303 PM MDT TUE JUN 10 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
COLD/OCCLUDED FRONT IS CURRENTLY LOCATED NEAR BILLINGS...FORT
BENTON AND CUT BANK. DEEP UPPER LOW IS CENTERED OVER THE IDAHO
PANHANDLE. THUNDERSTORMS HAVE FIRED ALONG THE FRONT THIS AFTERNOON
WITH SOME LARGE HAIL. THIS FRONT WILL MOVE INTO THE SOUTHWEST PART
OF THE FORECAST AREA TONIGHT AND BECOME QUASI-STATIONARY NEAR THE
MISSOURI RIVER BY WED MORNING AND SLOWLY DISSIPATE DURING THE DAY.
THE UPPER LOW WILL MOVE INTO WESTERN MONTANA TONIGHT AND WILL BE
SLOW TO MOVE ACROSS THE STATE WEDNESDAY AND WEDNESDAY NIGHT. THE
LOW IS EXPECTED TO FINALLY EXIT THE STATE TO THE EAST ON THURSDAY.

THE AIRMASS OVER THE SW ZONES IS UNSTABLE ENOUGH TO SUPPORT SEVERE
THUNDERSTORMS THIS EVENING. WILL MENTION SEVERE POSSIBILITY THERE.
MORE STABLE AIR IS PRESENT TO THE EAST WHERE OVERRUNNING TYPE RAIN
IS MORE LIKELY TONIGHT AND WEDNESDAY. WILL FORECAST HIGHEST POPS
IN THE EAST. DRY SLOT WILL ENTER THE WESTERN ZONES AFTER MIDNIGHT
DIMINISHING RAIN CHANCES THERE. THE DRY SLOT WILL PREVAIL OVER THE
WESTERN THROUGH MOST OF WEDNESDAY ALTHOUGH AFTERNOON CONVECTION IS
POSSIBLE WITH DAYTIME HEATING AND COLD AIR ALOFT.

MOISTURE WRAPPING AROUND THE LOW WILL KEEP RAIN GOING ACROSS THE
AREA THROUGH THURSDAY WITH TEMPERATURES ABOUT AS COLD AS THEY CAN
BE FOR MID JUNE. FORRESTER

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE CLOSED STACKED LOW WILL BEGIN TO DEPART THE REGION THURSDAY NIGHT
IN THE DIRECTION OF HUDSON BAY. INITIALLY UPPER LEVEL NORTHWEST
FLOW WILL GRADUALLY BACK TO A MORE ZONAL DIRECTION BY FRIDAY
NIGHT. ZONAL FLOW WILL THEN BE DISTURBED BY A SHORTWAVE CLIPPER IN
SOUTHERN CANADA AROUND SATURDAY NIGHT. THE MAIN FEATURE OF THIS
EVENT WILL BE INCREASING NORTHWEST SURFACE WINDS LOCALLY WITHOUT
MUCH PRECIPITATION...EXCEPT POSSIBLY ALONG THE INTERNATIONAL
BORDER AREA. AS THE SHORTWAVE DEPARTS IN AN EASTERLY DIRECTION
HEIGHTS WILL INCREASE AS AN UPPER RIDGE BEGINS TO BUILD UP OVER
MONTANA ON MONDAY. HOW LONG THE RIDGE HANGS AROUND WILL DEPEND ON
THE TIMING OF THE NEXT STORM SYSTEM LURKING OFF THE WEST COAST OF
CANADA. HOWEVER IT IS LIKELY TO NOT MOVE INTO THE LOCAL AREA
THROUGH THE REMAINDER OF THE EXTENDED PERIOD. MEX GUIDANCE SHOWS A
GRADUAL WARMING TO TEMPERATURES AROUND NORMAL BEGINNING EARLY NEXT
WEEK. GFS AND ECMWF ARE IN FAIR AGREEMENT WITH THE GENERAL
PATTERN. THE INHERITED GRIDS REFLECT HIS PATTERN...SO GRID EDITS
WERE FEW AND MINOR. SCT

PREVIOUS DISCUSSION...
OVERALL THE EXTENDED FEATURES RELIEF FROM THE UPCOMING STRING OF
COOL AND WET DAYS...BUT TEMPERATURES SHOULD ONLY SEE A GRADUAL
RECOVERY TO AT OR SLIGHTLY ABOVE NORMAL VALUES AFTER THIS WEEKEND.

THE UPPER LOW FROM DAYS 1-3 WILL BE FOUND MAKING STEADY HEADWAY
NORTHEAST INTO MANITOBA THURSDAY NIGHT AS A FEW LINGERING SHOWERS
REMAIN ON ITS BACKSIDE COURTESY OF A MID LEVEL COLD POCKET.
INITIALLY THE GFS AND UKMET ARE THE STRONGEST WITH THIS LOW IN
CONTRAST WITH THE ECMWF AND CANADIAN WHICH AVERAGE BETWEEN 40 AND
60 DAM WEAKER. FOR NOW AM SIDING WITH A WEAKER SOLUTION AS THE GFS
ENSEMBLE SPREAD LENDS LITTLE SUPPORT FOR THE DEEP SOLUTION.
REGARDLESS...THE CYCLONIC UPPER FLOW WILL EASE BY THIS WEEKEND AS
THE UPPER FLOW FLATTENS SOME AND CONDITIONS DRY OUT. MODELS THEN
ADVERTISE A WEAK COLD FRONT DROPPING SOUTH O/A SATURDAY
NIGHT...BUT MOISTURE APPEARS A BIT SCANT SO HAVE LEFT THIS FEATURE
MOSTLY DRY AT THE MOMENT. HEREAFTER ECMWF AND GFS AGREE ON
BUILDING HEIGHT FIELDS WHILE BOOSTING LOW LEVEL THICKNESSES...BUT
TO WHAT DEGREE IS STILL UNCERTAIN SO HAVE CONSERVATIVELY TRENDED
TEMPS WARMER. MCZ

&&

.AVIATION...
CYCLONIC STORM SYSTEM WILL SPREAD RAIN...POSSIBLY HEAVY AT
TIMES...ALONG WITH ISOLATED THUNDERSTORMS ACROSS THE AREA TONIGHT.
HEAVIEST RAIN WILL BEGIN IN THE WESTERN ZONES THIS EVENING AND
MOVE TO THE EASTERN ZONES LATE TONIGHT. EASTERN ZONES ARE LIKELY
TO SEE HEAVY RAIN CONTINUE INTO WEDNESDAY WHILE WESTERN ZONES TURN
TO LIGHT SHOWERS. THE RESULT WILL BE MVFR...AND SOMETIMES
IFR...CEILINGS AND/OR VISIBILITIES. STRONG EASTERLY SURFACE WINDS
WILL DIMINISH THIS EVENING...THEN BECOME VARIABLE AS THE SURFACE
LOW MEANDERS AROUND THE REGION. WINDS WILL BECOME NORTHERLY TO
NORTHWESTERLY ON WEDNESDAY AS THE SURFACE LOW MOVES INTO
NEBRASKA.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 3 AM MDT WEDNESDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 10, 3:16 PM MDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
316 PM MDT TUE JUN 10 2008

MTZ017-022-023-111215-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
316 PM MDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A LAKE WIND ADVISORY IS IN EFFECT THROUGH 3 AM WEDNESDAY FOR FORT
PECK LAKE. LOOK FOR EAST TO SOUTHEAST WINDS 15 TO 30 MPH THROUGH
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ025>027-111215-
DAWSON-PRAIRIE-WIBAUX-
316 PM MDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
THE SHOWERS WILL BECOME WIDESPREAD THIS EVENING WITH LOCALLY
HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-111215-
PETROLEUM-
316 PM MDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS
AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:36 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Valley15 hr
Jun 10, 4:21 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum39 min
Jun 10, 5:35 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips55 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.